Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
  • entries
    14
  • comments
    14
  • views
    8,399

Update

RegiMan

242 views

Hello,

It's been a few months since I tried to desensitize my skin to benzoyl peroxide again; unfortunately it completely flopped. I still seem to have an allergy to it, and I can't use it at effective levels, maybe not at any level. All I can say is this is the most frustrating thing I've ever faced in my acne experience, next to having acne in the first place. To find a solution, only to have it become the source of a new problem, makes you want to scream.

Anyways.

It had been a few years since I'd seen a dermatologist, so I got a recommendation from my local clinic and made an appointment with one. He's supposed to be very good; I read an article about how he saved this woman's life by diagnosing a skin growth that was causing her to have rickets.

So, I talk with him, and here's what he tells me:

- I have two options: an oral antibiotic combined with a topical low-dose tretinoin gel, or oral isotretinoin (Accutane, Claravis, etc).

- I shouldn't use moisturizer if possible because there is no such thing as a 100% non-comedogenic product. He said I should let my skin moisturize itself, with its own oil.

- He felt that I should use a salicylic acid wash instead of the mild Acne.org wash, and explained that SA crystallizes on the skin and remains there after the wash has been rinsed off, providing prolonged treatment.

I was surprised that he suggested oral isotretinoin, which I believed was reserved for severe cases. He told me that it was also commonly used for cases like mine that were unresponsive to alternative treatments. I was not ready to try such severe measures, so he put me on the antibiotic and topical tretinoin.

I experienced initial improvements in my skin, which became dry because I stopped using moisturizer. As directed, I started out using the topical only twice a week.

I took the antibiotic, minocycline, twice a day, on an empty stomach - it made me sort of woozy, and I quickly figured out it was a bad idea to go jogging after taking it and with no food in my system - very weird sensations.

After the first couple of weeks, my skin stopped improving much. I hadn't switched my face wash yet (I wanted to finish the Acne.org stuff before buying a new one - pride or conservation of resources, I guess), so I started mixing in a topical SA treatment (Paula Begoun's body treatment cream) with my wash. This felt nice, but didn't seem to do a whole lot. In the last week I tried adding in some Acne.org AHA+ to the wash mixture, which also felt nice, but I'm not sure it did much. Maybe made my face a little redder.

It's been a little over a month now; I finished with the antibiotic (yay) and I am now using the tretinoin gel most evenings. I ran out of Acne.org face wash, and bought some of the basic Neutrogena face wash, an old standby. I started using it basically yesterday.

My face isn't great, but it's not terrible. My skin tingles slightly most of the time, and sometimes it itches - especially on my forehead, temples, around my mouth, and near my scalp. I'm concerned that this may be partially due to continued effects from the reaction I had to BP - possibly perioral dermatitis, which apparently can be caused by the use of topical skin treatments. The skin on my forehead especially is sort of bumpy and scaly; it looks fairly normal, but up close you can see these hives-like bumps that I just don't know about. I'm going to ask the dermatologist when I have my follow-up appointment next month.

The other thing is that I'm trying to look into oral isotretinoin. The dermatologist said that since the first treatment option that I'm currently on isn't really a long term solution, he thinks I should strongly consider isotretinoin. I've been looking online, even looked at a few research articles, checked out the Acne.org info page on it, watched people's YouTube videos, and here's my conclusion so far:

Accutane, Claravis, and other oral isotretinoin treatments work. Some people, not a lot, but some experience nasty side effects. Possibly depression, other psychological symptoms, allergic reactions, joint problems, eye problems, hair problems, liver problems, etc. Dryness, chapped lips, dry nose, etcetera, are simply par for the course.

Lower doses appear to have fewer incidences of side effects, but it sounds like this may mean taking the drug for longer overall, and the risk of some of these weirder side effects is still there.

I've talked with a few friends who've used it; all had beautifully clear skin. Most experienced few side effects. So, I'm going to talk it over with the doctor, and maybe get a second opinion. I don't want to use isotretinoin because it scares the sh*t out of me, and I think I'd rather live with acne than have some of the potential side effects. On the other hand, I'm really sick of dealing with acne, and it's incredibly tempting to think, "I'll be one of the lucky ones. Not that many get these side effects. I'll take a low dose, clear up my skin forever, be fine, and never worry about this again." I'm really on the fence right now.

So, for the next month I'm continuing with the topical tretinoin and the SA face wash. I'm hoping to see further improvement. Actually, I'm hoping to see 100% improvement, so I don't have to even consider isotretinoin.

One way or another, I'll be back to the dermatologist in early March, and we'll just see what happens.

Best of luck to everyone out there. For those of you reading, I want to stress that I highly recommend trying Acne.org's Regimen and products. They are cost-effective, and the program works - for some people. For those who can tolerate BP, it should work great - for me, it cleared me up 99% while I used it. Just be aware that you might acquire a contact sensitization to it, such as an allergic reaction like the one I experienced. Search for benzoyl peroxide on google and read the wikipedia page; you'll see what I'm talking about. If you're among those with this sensitivity, the Regimen may not be a long term solution for you. I don't know if there's any way to avoid this, but I can offer a suggestion - if you try the Regimen, ramp up slowly from a small amount of BP to 2 pumps or so over the course of a month or two. Once you see good results (mostly clear with only occasional little zits), try lowering the amount of BP to 1 pump or less IMMEDIATELY. The stuff will probably be making your skin flake and peel off like crazy by this time. If you reduce the treatment at this point, maybe you will avoid developing a reaction. Can't hurt to try. If you start breaking out again, you can always ramp the dose back up to two pumps.

Hope you're well,

Sincerely,

Ben



0 Comments


Recommended Comments

There are no comments to display.

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a New Account

Sign in

Already have an account? Sign in here.

Sign In Now
×